Alert archive / Washington / Freeze Warnings in 2012

Freeze Warning 3, NWS Spokane, WA

September 1, 20125 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this freeze warning at Sep 1, 2012, 2:05 PM PDT for 5 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Sep 2, 2012, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2012, 2:05 PM PDT (21:05 UTC)
In effect from
Sep 2, 2012, 2:00 AM PDT
Expired
Sep 2, 2012, 9:00 AM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 68 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WWUS76 KOTX 012105
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
205 PM PDT SAT SEP 1 2012

...FREEZING TEMPERATURES LIKELY ACROSS VALLEY LOCATIONS IN
NORTHEASTERN WASHINGTON...

.CLEAR SKIES...LIGHT WINDS AND DRY AIR WILL PROMOTE STRONG COOLING
POTENTIAL OVERNIGHT. MANY VALLEY LOCATIONS WILL COOL NEAR TO
SLIGHTLY BELOW FREEZING. LOCATIONS INCLUDE BUT ARE NOT LIMITED TO
REPUBLIC...CHEWELAH...SPRINGDALE...IONE AND METALINE FALLS.

WAZ037-038-020600-
/O.NEW.KOTX.FZ.W.0003.120902T0900Z-120902T1600Z/
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA
205 PM PDT SAT SEP 1 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY.

* TEMPERATURES: 28 TO 36 VALLEYS AND 32 TO 42 IN THE MOUNTAINS.

* TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM
  AND 7AM.

* IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED
  PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE
  PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY MORNING
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$
3 follow-up statements
638 
WWUS76 KOTX 020346 AAA
NPWOTX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
846 PM PDT SAT SEP 1 2012

...FREEZING TEMPERATURES LIKELY ACROSS VALLEY LOCATIONS IN
NORTHEASTERN WASHINGTON AND PRIEST LAKE AREA IN THE NORTH IDAHO
PANHANDLE...

.CLEAR SKIES...LIGHT WINDS AND DRY AIR WILL PROMOTE STRONG
COOLING POTENTIAL OVERNIGHT. MANY VALLEY LOCATIONS WILL COOL NEAR
TO SLIGHTLY BELOW FREEZING. LOCATIONS INCLUDE BUT ARE NOT LIMITED
TO REPUBLIC...CHEWELAH...SPRINGDALE...IONE AND METALINE
FALLS AND COOLIN IDAHO. 

IDZ001-021200-
/O.EXA.KOTX.FZ.W.0003.120902T0900Z-120902T1600Z/
NORTHERN PANHANDLE-
846 PM PDT SAT SEP 1 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY BELOW 3000
FEET FOR THE PRIEST LAKE AREA...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING BELOW 3000 FEET...WHICH IS IN EFFECT FROM 2 AM TO 9 AM
PDT SUNDAY.

* TEMPERATURES: 28 TO 34. 

* TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM 
  AND 7AM. 

* IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED 
  PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE 
  PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY 
  MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$

WAZ037-038-021200-
/O.CON.KOTX.FZ.W.0003.120902T0900Z-120902T1600Z/
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA
846 PM PDT SAT SEP 1 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
SUNDAY...

* TEMPERATURES: 28 TO 36 VALLEYS AND 32 TO 42 IN THE MOUNTAINS.

* TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM 
  AND 7AM. 

* IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED 
  PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE 
  PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY 
  MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
220 
WWUS76 KOTX 020609
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1109 PM PDT SAT SEP 1 2012

...FREEZING TEMPERATURES LIKELY ACROSS VALLEY LOCATIONS IN
NORTHEASTERN WASHINGTON AND PRIEST LAKE AREA IN THE NORTH IDAHO
PANHANDLE...

.CLEAR SKIES...LIGHT WINDS AND DRY AIR WILL PROMOTE STRONG
COOLING POTENTIAL OVERNIGHT. MANY VALLEY LOCATIONS WILL COOL NEAR
TO SLIGHTLY BELOW FREEZING. LOCATIONS INCLUDE BUT ARE NOT LIMITED
TO REPUBLIC...CHEWELAH...SPRINGDALE...IONE AND METALINE FALLS AND
COOLIN IDAHO.

WAZ037-038-021600-
/O.CON.KOTX.FZ.W.0003.120902T0900Z-120902T1600Z/
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA
1109 PM PDT SAT SEP 1 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT SUNDAY...

* TEMPERATURES: 28 TO 36 VALLEYS AND 32 TO 42 IN THE MOUNTAINS.

* TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM 
  AND 7AM. 

* IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED 
  PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE 
  PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY 
  MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$

IDZ001-021600-
/O.CON.KOTX.FZ.W.0003.120902T0900Z-120902T1600Z/
NORTHERN PANHANDLE-
1109 PM PDT SAT SEP 1 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT SUNDAY BELOW
3000 FEET FOR THE PRIEST LAKE AREA...

* TEMPERATURES: 28 TO 34.

* TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM 
  AND 7AM. 

* IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED 
  PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE 
  PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY 
  MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
934 
WWUS76 KOTX 021555
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
855 AM PDT SUN SEP 2 2012

WAZ037-038-021700-
/O.EXP.KOTX.FZ.W.0003.000000T0000Z-120902T1600Z/
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA
855 AM PDT SUN SEP 2 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

TEMPERATURES ARE WARMING WITH THE DAYTIME HEATING...AND THE THREAT
OF FREEZING TEMPERATURES IS OVER.

$$

IDZ001-021700-
/O.EXP.KOTX.FZ.W.0003.000000T0000Z-120902T1600Z/
NORTHERN PANHANDLE-
855 AM PDT SUN SEP 2 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING BELOW
4000 FEET...

TEMPERATURES ARE WARMING WITH THE DAYTIME HEATING...AND THE THREAT
OF FREEZING TEMPERATURES IS OVER.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 1, 11:21 AM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 1, 11:21 AM PDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1121 AM PDT Sat Sep 1 2012

.SYNOPSIS...A series of systems will clip the region through the
Labor Day weekend. However moisture and instability is limited,
which will result in a dry forecast through next week.
Temperatures will remain near normal through the weekend, before
warming slightly above normal by the middle of next week as high
pressure shifts into the Pacific Northwest.

&&

.DISCUSSION...

Today and tonight...Slow eastward exit of low pressure system
today leaves a flat zonal flow over the area tonight. Even with
the fleeting presence of that exiting low the forecast remains dry
and benign as most of the cold pool instability associated with
the low remains near and to the north of the Southern British
Columbia border. /Pelatti

Sunday through Tuesday...Extended models remain in very good
agreement that dry weather will prevail across the Inland NW through
the remainder of the holiday weekend and into early next week. The
main feature during this period will focus around elongating trough
axis currently near 140w. Most of the model guidance takes this
trough into western Washington early Sunday morning...but it will
struggle to retain any of its structure and moisture continuity by
the time it hits the Cascades by midday. Consequently we would
expect this trough to do little more than bring a smattering of high
and mid level clouds.

After this trough dissolves...the flow will begin to amplify as
another shortwave trough shifts into the Aleutians with a
downstream ridge forming off the coast. The positioning of the
ridge results in northwest flow over much of the Pacific NW which
should continue the dry weather. The only fly in the ointment on
Tuesday will be the approach of a shortwave trough down the eastern
side of the Continental Divide. This track is too far east to
concern ourselves with precipitation at this point. Passing clouds
over NE Washington and N Idaho will be the main impact.

Wednesday and Thursday...Strong offshore ridge will remain fixed
off the coast with dry NW flow continuing to impact the Inland NW.
Yet another shortwave trough is expected to dig SE through Alberta
and Saskatchewan with the ECMWF being the strongest solution...and
the GFS showing very little if any signature of a shortwave. No
matter which solution verifies...there is too little moisture and
instability over the Inland NW to support precipitation.
Temperatures will will show little variation this weekend with most
readings near the seasonal normals. By Tuesday and through the
remainder of the week there will be a slight warming trend. fx

Thursday night and Friday...Did not see any reason to stray far from
the previous forecast. Any residual effects from the disturbance that
nears eastern Washington/Idaho Panhandle on Thursday will have
pushed south and east by Friday. The end result will be lots of
sunshine with a renewed push of drier air. Temperatures will warm to
just above seasonal averages Friday should warm a couple of degrees
from Thursdays highs, with maybe a slight increase again on
Saturday. ty

&&

.AVIATION...
18Z TAFs: No aviation concerns are anticipated for eastern
Washington and northern Idaho through 18z Sunday (and the next
several days for that matter). Low pressure will graze the
Washington/British Columbia border today, but the air mass is too
dry for the development of showers. The dry westerly flow generated
by the passage of the low to our north will keep smoke from
wildfires in California, Oregon, and Idaho well south and east of
our airports. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        73  45  74  47  76  50 /   0   0   0   0   0   0
Coeur d'Alene  73  42  73  44  75  45 /   0   0   0   0   0   0
Pullman        73  37  75  39  77  42 /   0   0   0   0   0   0
Lewiston       81  49  83  51  85  54 /   0   0   0   0   0   0
Colville       78  42  79  44  82  45 /   0   0   0   0   0   0
Sandpoint      73  39  73  40  75  43 /   0   0   0   0   0   0
Kellogg        68  43  70  44  72  47 /   0   0   0   0   0   0
Moses Lake     80  46  80  48  81  50 /   0   0   0   0   0   0
Wenatchee      81  54  81  55  83  58 /   0   0   0   0   0   0
Omak           79  46  80  49  82  51 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 1, 5:56 AM PDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT SAT SEP 1 2012

IDZ001>004-026-027-WAZ031>038-041>044-021300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
556 AM PDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2012Freeze Warnings in Idaho, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.